Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2013  |  Volume : 59  |  Issue : 3  |  Page : 248-249  

Author reply

BS Paul1, G Singh1, RK Bansal1, G Paul2,  
1 Department of Neurology, Dayanad Medical College and Hospital, Ludhiana, Punjab, India
2 Critical Care Division, Dayanad Medical College and Hospital, Ludhiana, Punjab, India

Correspondence Address:
B S Paul
Department of Neurology, Dayanad Medical College and Hospital, Ludhiana, Punjab
India




How to cite this article:
Paul B S, Singh G, Bansal R K, Paul G. Author reply.J Postgrad Med 2013;59:248-249


How to cite this URL:
Paul B S, Singh G, Bansal R K, Paul G. Author reply. J Postgrad Med [serial online] 2013 [cited 2020 Aug 12 ];59:248-249
Available from: http://www.jpgmonline.com/text.asp?2013/59/3/248/118064


Full Text

Sir,

We appreciate the letter to our manuscript. [1],[2] To our knowledge, only nine cases of posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin, fluoropyrimidine, and bevacizumab have been reported. Of these, only three cases received a combination of 5-fluorouracil (5-FU) and oxaliplatin. [3] On magnetic resonance imaging (MRI), 8/9 patients evidence of posterior reversible encephalopathy syndrome (PRES) depicted by hyperintense lesions on T2 or fluid attenuated inversion recovery (FLAIR) weighted imaging and restricted diffusion with low apparent diffusion coefficient (ADC). There is a grey area as regards the nomenclature of this syndrome between toxic leuckoencephalopathy and reversible posterior leukoencephalopathy syndrome (RPLS). We agree that author is right in saying that this is an atypical presentation and may be different from the commonly seen hypertensive PRES.

Though we have mentioned that the exact cause of diffusion restriction is not known, the proposed hypothesis include either intramyelinic edema (myelin vacuolation), cytotoxicity due to endothelial damage, or direct toxic demyelination that makes this region susceptible to the accumulation of fluid in the extracellular spaces (vasogenic edema). Skelton and Goldberg mentioned that use of combination chemotherapy with other leukotoxic agents may contribute to vasogenic edema by directly affecting endothelial function, resulting in endothelial injury and wall weakness. [4] In our case, there was marked diffusion restriction with extensive involvement of anterior and posterior areas which may be due to associated cytotoxic as well as vasogenic edema. In view of marked diffusion restriction possibility of cytotoxic edema may be more likely as pointed by the author. As our patient responded to steroid treatment we presumed that the encephalopathy may be because of vasogenic edema.

References

1Paul BS, Singh G, Bansal R, Paul G. Diffusion weighted MR imaging of 5-fluorouracil and oxaliplatin-induced leukoencephalopathy. J Postgrad Med 2013;59:135-7.
2Srinivasan S, Ali SZ. Acute reversible toxic leukoencephalopathy - A different entity. J Postgrad Med 2013;59:248.
3Femia G, Hardy TA, Spies JM, Horvath LG. Posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin and a fluoropyrimidine: A case report and literature review. Asia Pac J Clin Oncol 2012;8:115-22.
4Skelton MR, Goldberg RM, O'Neil BH. A case of oxaliplatin-related posterior reversible leukoencephalopathy syndrome. Clin Colorectal Cancer 2007;6:386-8.

 
Wednesday, August 12, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer